Case History: A 58 year old female was referred by the GP to hospital for symptoms of tingling and numbness in fingers and toes, muscle cramps in arms and legs and swollen legs. The patient had a history of gastroesophageal reflux disease (GERD), irritable bowel syndrome (IBS), hypertension, fibromyalgia, iron deficiency anaemia, knee osteoarthritis, and heart failure.
Investigations: On admission, a corrected calcium level was 1.9 mmol/l and serum magnesium 0.37 mmol/l . Her Parathyroid hormone (PTH) was 7.6 pmol/l and Vitamin D-level was 48 nmol/l.
Results and Treatments: She was treated with intravenous calcium and magnesium. However, the calcium levels still didnt normalise till she had magnesium infusion. It was identified that she was taking omeprazole for a long time and the dose was recently doubled as she had worsening of reflux symptoms two months ago. Therefore, omeprazole was immediately stopped and replaced with famotidine (H2 blocker), and then serial calcium and magnesium levels became stable. She was discharged on Vitamin D and calcium supplement. A repeat set of bloods was done one month later, and all electrolytes levels were normal without omeprazole.
|Prior to admission||On admission||Omeprazole stopped (Day 1)||Day 2||Day 3||Follow up bloods|
|Adjusted calcium(2.2 - 2.6 mmol/l)||1.95||1.99||2.04||2.17||2.32||2.5|
|Magnesium(0.7 1 mmol/l)||-||0.37||1.07||0.83||0.74||0.87|
|Vitamin D (75 200 nmol/l)||46||48||-||-||-|
|PTH (2 - 8.5 pmol/l)||-||7.6||-||-||-|
Conclusion: Chronic use of omeprazole can lead to hypocalcaemia and hypomagnesemia. It has been proposed that increased luminal pH in the intestine caused by proton pump inhibitors may alter the affinity of the TRPM6/7 channel responsible for absorption of magnesium, resulting in reduced active transport of magnesium.
08 Nov 2021 - 10 Nov 2021